Safety of proton pump inhibitor exposure

Gastroenterology. 2010 Oct;139(4):1115-27. doi: 10.1053/j.gastro.2010.08.023. Epub 2010 Aug 19.

Abstract

Proton pump (H(+)/K(+)-adenosine triphosphatase) inhibitors (PPIs) are widely used to treat patients with acid-related disorders because they are generally perceived to be safe and effective. However, as with any pharmacologic agent, they have the potential for side effects. Many studies have examined the side effects of long-term or short-term PPI exposure. We review the mechanism of action of PPIs, focusing on recently released products that might have greater risks of adverse effects than older products because of increased potency and/or duration of action. We summarize the data available on the putative adverse effects of PPI therapy and propose guidelines for clinicians who prescribe these agents to limit the potential for adverse outcomes in users of these effective therapeutic agents.

Publication types

  • Review

MeSH terms

  • Animals
  • Bone and Bones / drug effects
  • Calcium / metabolism
  • Clopidogrel
  • Drug Interactions
  • Humans
  • Iron / metabolism
  • Magnesium / metabolism
  • Neoplasms / chemically induced
  • Proton Pump Inhibitors / adverse effects*
  • Proton Pump Inhibitors / pharmacology
  • Ticlopidine / analogs & derivatives
  • Ticlopidine / pharmacology
  • Vitamin B 12 / metabolism

Substances

  • Proton Pump Inhibitors
  • Clopidogrel
  • Iron
  • Magnesium
  • Ticlopidine
  • Vitamin B 12
  • Calcium